Missouri, 2002

Damaging Winds in Missouri, July 9, 2002

July 9, 2002 · NWS EAX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 11:00 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 9, 11:00 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 PM CDT TUE JUL 9 2002

IN THE EXTENDED PORTION OF THE FORECAST SATURDAY THROUGH
TUESDAY...UPPER RIDGE TO BUILD IN AND BECOME THE DOMINATE FEATURE
THROUGH THE PERIOD. WARM AND DRY WEATHER IS EXPECTED...WITH DAYTIME
HIGH TEMPERATURES IN THE LOW 90S. SOUTHERLY WINDS WILL INCREASE
MONDAY AND TUESDAY AHEAD OF AN ADVANCING SURFACE LOW PROGGED TO MOVE
ACROSS THE PLAINS MID WEEK...BUT OUTSIDE OF AN ISOLATED AFTERNOON
THUNDERSTORM...MEASURABLE PRECIPITATION SHOULD HOLD OFF UNTIL AFTER
TUESDAY.

LS

500 AM...
RELIEF FROM THE HEAT AND HUMIDITY IS ON THE WAY.  COOLER AND DRIER
AIR IS FILTERING INTO NORTHERN IOWA THIS MORNING BEHIND A WEAK COLD
FRONT...AND A REINFORCING SHOT OF COOLER AIR WILL ARRIVE BEHIND A
VIGOROUS SHORTWAVE ENTERING THE WESTERN DAKOTAS.  UNTIL THE COOLER
AIR ARRIVES WE WILL HAVE TO ENDURE ONE MORE HOT AND HUMID DAY OVER
KANSAS AND MISSOURI.

THE HEAT ADVISORY FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA
HAS BEEN EXTENDED THROUGH 6 PM THIS EVENING.  COMPRESSIONAL WARMING
AHEAD OF THE FRONT AND POOLING OF DEWPOINTS ALONG THE FRONT SHOULD
CONTRIBUTE TO SEVERAL HOURS OF HEAT INDICES ABOVE 105 DEGREES.  I
HAVE ELECTED TO GO WITH PERSISTENCE PLUS A DEGREE OR TWO OVER ALL
BUT THE VERY NORTHERN TIER OF COUNTIES TODAY GIVEN THE 850MB PROGS
FROM THE ETA AND NGM.  AVIATION GUIDANCE CONTINUES ITS COLD BIAS AND
ITS NUMBERS WERE DISREGARDED.

USING THE FRONTAL POSITION OF THE ETA, I EXPECT THE FRONT TO BECOME
ACTIVE BY 20Z THIS AFTERNOON.  SURFACE DEWPOINTS FROM THE ETA LOOK
TO BE A LITTLE CONSERVATIVE.  I EXPECT MID 70 DEWPOINTS ALONG AND
NORTH OF THE FRONT BY MID DAY CONTRIBUTING TO MORE INSTABILITY AND
LESS CONVECTIVE INHIBITION THAN THE MODEL WOULD SUGGEST, SO I AM
EXPECTING WIDELY SCATTERED CONVECTION A BIT EARLIER THAN THE ETA
SUGGESTS.  THUNDERSTORMS WILL PROBABLY BE PRETTY SPOTTY UNTIL
EVENING GIVEN RELATIVELY WEAK LOW LEVEL CONVERGENCE THROUGH 21Z, BUT
LOW LEVEL WIND FIELDS ARE FORECAST TO STRENGTHEN A BIT LATE IN THE
DAY.  THIS SHOULD HELP TO INCREASE THUNDERSTORM COVERAGE ALONG AND
SOUTH OF THE MISSOURI RIVER, WHERE I PUT THE HIGHEST PROBABILITIES.
A FEW STORMS COULD BE WIND PRODUCERS THIS EVENING AS THEY COLLAPSE
IN THE VERY HOT ATMOSPHERE.

MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED WITH THE STRONGER
SHORTWAVE THAT WILL ARRIVE LATE ON WEDNESDAY.  THE REINFORCING COLD
FRONT IS FORECAST BY THE AVN TO ARRIVE LATE IN THE DAY, BUT
SCATTERED CONVECTION AHEAD OF THIS BOUNDARY IS CERTAINLY POSSIBLE IN
THE THETA-E AXIS OVER EASTERN KANSAS AND WESTERN MISSOURI.  THIS
TIGHTLY WOUND SYSTEM HAS IMPRESSIVE Q-VECTOR CONVERGENCE THAT SHOULD
AID IN DESTABILIZATION LATE IN THE AFTERNOON.  FOR NOW ALL BUT THE
KIRKSVILLE AREA HAS SOME MENTION OF AFTERNOON THUNDER ON WEDNESDAY.

THE CHANCE FOR PRECIPITATION WILL CARRY OVER THROUGH THURSDAY AS
THIS UPPER LOW SLOWLY TRACKS EAST.  I HAVE LOWERED TEMPERATURES FOR
THURSDAY AND FRIDAY PER COORDINATION WITH SPRINGFIELD, GIVEN THE
COOL NORTHEAST FLOW EXPECTED.  THIS WILL BE A WELCOME BREAK FROM THE
JULY HEAT.

KOCH

.EAX...
KS...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
MOZ001>006-MOZ011>015-MOZ020>023-MOZ028>031-MOZ037>038-
MOZ043>044-MOZ053.

In the hours before

Special weather statement, Jul 9, 11:20 AM CST, 4 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT TUE JUL 9 2002

* HAZARDS EXPECTED -
A HEAT ADVISORY IS IN EFFECT THROUGH 6 PM FOR NORTHWEST MISSOURI AND
PORTIONS OF NORTHEAST KANSAS INCLUDING THE FOLLOWING CITIES...
ATCHISON...LEAVENWORTH...MARYVILLE...SAINT JOSEPH...CHILLICOTHE...
TRENTON...CARROLLTON...WARRENSBURG...HARRISONVILLE...PAOLA...AND
KANSAS CITY.  TEMPERATURES WILL CLIMB INTO THE MIDDLE AND UPPER 90S
BY EARLY THIS AFTERNOON...AND WILL REMAIN IN THIS RANGE UNTIL 7 PM.
HEAT COMBINED WITH HIGH LEVELS OF HUMIDITY WILL YIELD HEAT INDICES
OF 105 OR GREATER THIS AFTERNOON. CONDITIONS WILL IMPROVE WITH THE
SETTING SUN...AS TEMPERATURES FALL INTO THE 80S THIS EVENING.

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS ARE
POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHEAST KANSAS
AND NORTHWEST MISSOURI.  WIDESPREAD DAMAGING STORMS ARE NOT
EXPECTED...BUT STORMS CAPABLE OF SHORT LIVED MICROBURSTS ARE
POSSIBLE.

SCATTERED SEVERE THUNDERSTORMS AGAIN WILL BE POSSIBLE WEDNESDAY AND
THURSDAY.  ATMOSPHERIC WIND PROFILES SUGGEST A GREATER CHANCE OF
ROTATING STORMS CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS.

* SPOTTER ACTIVATION -
NOT ANTICIPATED TONIGHT.  SPOTTER ACTIVATION POSSIBLE WEDNESDAY
AFTERNOON THROUGH THURSDAY.

DISCUSSION: ANOTHER HOT AND HUMID AFTERNOON IS IN STORE FOR
NORTHEAST KANSAS AND NORTHWEST MISSOURI BEFORE RELIEF ARRIVES
TONIGHT. AFTERNOON TEMPERATURES WILL REMAIN IN THE MIDDLE AND UPPER
90S THROUGH 7 PM. HEAT INDICES BETWEEN 105 AND 110 WILL BE COMMON
BETWEEN 1 PM AND 6 PM.

A WEAK COLD FRONT WILL SPARK WIDELY SCATTERED STORMS THIS AFTERNOON
OVER NORTHERN MISSOURI.  THE FRONT WILL DRIFT SOUTH BY EVENING
BRINGING THE CHANCE FOR STORMS TO AREAS ALONG AND SOUTH OF THE
MISSOURI RIVER.  A LACK OF WIND SHEAR WILL PREVENT MOST OF THE
STORMS FROM BECOMING SEVERE...BUT THE EXTREMELY HOT AIRMASS MAY
PRODUCE A FEW STORMS CAPABLE OF BRIEF DAMAGING WIND GUSTS. ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED WEDNESDAY AFTERNOON AND AGAIN
WEDNESDAY NIGHT AND THURSDAY.  DRIER AIR IN THE MID-LEVELS OF
THE ATMOSPHERE...AND IMPROVED DIRECTIONAL WIND SHEAR...WILL RESULT
IN A HIGHER POTENTIAL FOR ROTATING STORMS THAT MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS WEDNESDAY AFTERNOON THROUGH THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SF

The radar

The Pleasant Hill radar (KEAX), 144 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Linn

When
July 9, 3:40 PM CST
Where
Linn County, Laclede
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -93.167

Power lines down and roof damage reported in Laclede.

Thunderstorm Wind, Howard

When
July 9, 5:30 PM CST
Where
Howard County, Fayette
Measured
61 kt (70 mph)
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -92.700

Downtown portions of Fayette, reported moderate to severe damage to several buildings, including a church and city hall. Large trees and power lines were also knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306645, 5306644.